Risk of hearing loss from acetaminophen is small
DEAR DR. ROACH: I am an 81-year-old male with Charcot-Marie-Tooth disease. During the night I have pain in my thighs and feet. I've been taking two extra-strength acetaminophen (Tylenol) nightly for the past year, as my doctors and nurses who give me flu and COVID shots say it is safe to take for pain. One of the side effects of CMT is hearing loss. I wear two hearing aids, and without them am deaf. This week I read an article saying several studies show that people who use acetaminophen (Tylenol) or ibuprofen (Advil) twice a week are up to 24% more likely to develop hearing loss than people who use them less frequently. Their expert says continued use of these meds at a high dose can result in permanent hearing loss or tinnitus. Am I risking permanent hearing loss by using acetaminophen nightly? I stopped taking it, but have trouble sleeping when I have pain. Is there a safe alternative for pain? -- T.L.
ANSWER: Charcot-Marie-Tooth disease is a group of inherited nerve diseases causing abnormal nerve function, which often leads to skeletal abnormalities. Muscle weakness and atrophy are common, and pain can be a real problem in many forms of CMT. As you say, hearing loss is common with several forms of CMT.
Because of your hearing loss, which it sounds like is attributed to your CMT, I can understand why you would want to take every precaution to prevent any additional damage to your hearing. However, the risk to your hearing from these over-the-counter pain medications is small. Only about 2% of people taking these drugs at high levels for a prolonged period will develop hearing loss due to the medication (the 24% increase is technically correct but misleading, as it's a relative increase of a small risk).
For most people, this risk is small, and effective relief from pain may justify the small risk. For those who, like you, are at higher risk, you might consider topical treatments. Diclofenac (Voltaren gel) is very effective for many areas on the body, especially those that are most superficial, like hands, elbows and knees. Since it is absorbed very poorly into the body, it is much safer for people at risk of side effects from these common medications. That includes not just hearing loss, but stomach upset as well.
DEAR DR. ROACH: I read your recent information about preventing kidney stones, and searched online for similar tips about salivary gland problems. I couldn't find comparable advice about dietary tips. Do you have any recommendations? -- K.D.
ANSWER: Salivary gland stones (sialoliths) can be found in any of the three major salivary glands. The symptoms of a salivary stone are swelling and pain with eating, or even with anticipation of eating. Although fluid intake is often recommended to prevent stones (such as in a person who has had one already), I couldn't find any good information that shows that any treatment is proven effective at preventing one of these painful stones.
A person who has had one will generally have no trouble recognizing another episode. As soon as the symptoms are noticed, early treatment may be able to get the stone out before it gets too large. This includes some moist heat to the area, massaging the salivary gland, tart candies or a lemon wedge to suck on, which greatly increases saliva flow and can "pop" that stone right out, especially while gently milking the duct with a finger.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved